Ask a doctor

Why Do You Have to Stop Using Retinoids Before a Chemical Peel?

Why are you required to stop using them days before a chemical peel is performed. I am going to perform a 15% TCA Peel on my face. I am indian and of light brown skin. I have already performed a TCA peel once. I have been using Tretinoin always before a peel to prep my skin for it. I just want to know why we are required to stop.

Doctor Answers (3)

Caution Using TCA in Indian Skin

+1

Tretinion can be used for skin care except a few days before a chemical peel and during the healing process. What concerns me is your use of unsupervised TCA on your face. I am Pakistani (light brown skin) like you. I would not allow my Indian or Pakistani patients to use TCA on their own. Please be very careful and better yet let a physician do it for you.

Disclaimer:

This answer is not intended as and does not substitute for medical advice. The information presented in this posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.

Bedminster Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

15% TCA is so mild.

+1

However, you did not tell us how often you are using Retin A.  Daily use is often so irritating that it is not recommended.

In my practice, patients are allowed to use their Retin A on their usual schedule up to the night before a peel.  Generally we ask that they do not resume treatment until about a week after such a peel.  

You did not indicate if a physician was performing your peel.  This type of peel should not be performed without direct physician supervision.  Ideally the physician is performing this service.

Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

Too much of a thing may be damaging

+1

Retinoids have the ability to strip the supper layer of the skin and cause a very superficial peel. If not stopped prior to a chemical peel in the doctor's office, that peel becomes exaggerated. For example a 15% TCA might have the effect of a 20%. This makes it difficult for the treating physician to control the depth of the peel based on the indication at hand.

Dubai Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...